Indiana, 2009Damaging Winds in Indiana, August 19, 2009
August 19, 2009 · NWS IWX · 8 events in 5 counties and zones
A stationary front was located from southern Iowa into central Illinois and Indiana. Moderate to strong instability was in place with steep low level lapse rates and moderate wind fields.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located from southern Iowa into central Illinois and Indiana. Moderate to strong instability was in place with steep low level lapse rates and moderate wind fields. A line of severe thunderstorms moved out of Illinois into Indiana, with wind damage being reported on the leading edge, as well as with a few discrete super-cellular type storms behind this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 19, 2:15 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 2:15 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EDT WED AUG 19 2009
.SHORT TERM...
ANOMALOUS LATE SUMMER UPPER LOW STILL EXPECTED TO DROP INTO NORTHERN
PLAINS AND SLIDE INTO THE GREAT LAKES REGION DURING THE PERIOD.
STRONG SHORT WAVE COMING OUT OF SOUTHERN PLAINS TONIGHT EXPECTED TO
GENERATE MCS WHICH WILL MOVE INTO GREAT LAKES OVERNIGHT. CHALLENGE
IS WITH WHERE MCS WILL DEVELOP AND MOVE TO THROUGH THE NIGHT AND
INTO THURSDAY MORNING. THIS WILL ALSO DICTATE IF AND WHERE ANY
CONVECTION FIRES ON THURSDAY AHEAD OF MAIN COLD FRONT.
WEAK FRONT THAT MOVED THROUGH OUR AREA ON MONDAY IS RETURNING NORTH
THIS AFTERNOON AS A WARM FRONT IN RESPONSE TO RETURN FLOW AHEAD OF
STRONG PLAINS SHORT WAVE. INITIAL MCV NOW MOVING ACROSS NORTHEAST
MISSOURI IS SITUATED NEAR WARM FRONTAL BOUNDARY AND IS EXPECTED TO
CONTINUE LIFTING NORTHEAST INTO NORTHERN IL THIS EVENING. WARM FRONT
WILL ALSO BE LIFTING NORTH INTO OUR AREA WITH INCREASING LOW LEVEL
JET EARLY THIS EVENING. 30 TO 40 KNOTS PROGGED TO DEVELOP OVER THIS
BOUNDARY THIS EVENING AND MODELS CONTINUE TO SHOW STRONG THETA E
ADVECTION OVER TOP FRONT WITHIN THIS LOW LEVEL JET. ATMOSPHERE SOUTH
OF FRONT IS BECOMING INCREASINGLY MORE UNSTABLE. REGIONAL RADAR
MOSAIC SHOWING SCATTERED TSRA ALREADY ALONG BOUNDARY IN MOIST ASCENT
REGION AND TRYING TO BECOME BETTER ORGANIZED. EXPECT SCATTERED TSRA TO
CONTINUE TO DEVELOP AND MOVE THROUGH WESTERN AREAS THIS EVENING WITH
THESE FEATURES.
A BRIEF LULL IS POSSIBLE LATER THIS EVENING INTO THE EARLY OVERNIGHT
PERIODS BEFORE MAIN SHORT WAVE CURRENTLY COMING INTO SOUTHWEST
MISSOURI APPROACHES. HOWEVER...NAM12 SHOWING STRONG LOW LEVEL JET
PERSISTING WITH UNSTABLE...HIGH THETA E AIR IN PLACE DURING THE
ENTIRE NIGHT. THIS COULD KEEP SCATTERED TSRA GOING SO WILL NOT TRY
AND TIME A LULL BUT KEEP LIKELY POPS FOR SIMPLICITY. NAM AND GFS
DIVERGE ON HOW THIS SECOND SHORT WAVE WILL MOVE...WITH NAM MOVING IN
MORE TO THE NORTHEAST ACROSS OUR NORTHWEST AREA WHILE GFS SLIDES IT
MORE TO EAST ACROSS OUR FAR SOUTH. BOTH MODELS HAVE BEEN RATHER
CONSISTENT IN THEIR DEPICTIONS LAST SEVERAL RUNS BUT NAM MAKES MORE
SENSE WITH REGARDS TO STRONG SOUTHWEST FLOW AND SLIGHTLY NEGATIVE
TILTED UPPER SYSTEM. 00Z ECMWF ALSO SIDING TOWARD NAM SOLUTION.
ESSENTIALLY THIS BOILS DOWN TO HOW HIGH OF A POP TO GO WITH LATE
TONIGHT AND WHERE. WILL SIDE TOWARD CATEGORICAL NORTHWEST AND TAPER TO
HIGH CHANCE SOUTHEAST. WILL INCREASE SOUTHEAST TO LIKELY ON THURSDAY
WITH MAIN FRONT EXPECTED TO PASS.
SEVERE POTENTIAL CONTINUES WITH THIS SYSTEM BUT UNCERTAINTY IN HOW
WE RECOVER ON THURSDAY FOR MAIN SURFACE FRONT. SHEAR VALUES REMAIN
HIGH WITH UNSTABLE AIRMASS SO STRONG STORMS AND ISOLATED SEVERE
STILL POSSIBLE OVERNIGHT...ESPECIALLY TOWARD SUNRISE WITH MAIN SHORT
WAVE AS NAM12 SHOWS 55 KNOT LLJ INTO NORTHWEST AREA. AMOUNT OF
MORNING RAIN AND CLOUD DEBRIS WILL BE KEY TO HOW UNSTABLE WE GET IN
AFTERNOON AHEAD OF MAIN COLD FRONT. PLAN TO KEEP LIKELY POPS AND
KEEP SEVERE MENTION IN HWO FOR NOW.
&&
.LONG TERM...
COOLER DAYS FRI/SAT WITH CONSIDERABLE CLOUDINESS AND CHANCE FOR
SHOWERS PRIMARILY FRI AFTERNOON WITH COLD MID/UPPER LEVEL TROF
PUSHING THROUGH. LEFT CHC POPS IN FOR PRE-AFT HOURS AS A HEDGE
AGAINST NAM BUFR SOUNDINGS SHOWING STEEP LLEVEL LAPSE RATES AS EARLY
AS 14Z FUELED BY H85 TEMPS FALLING TO 8C. ADDNL AID DURING AFTERNOON
WITH MID LEVEL TROF OVERHEAD FOLLOWED BY SHOWERS DIMINISHING IN THE
EVE WITH LOSS OF HEATING. SOME DOUBT AS TO A TOTALLY DRY SATURDAY
IN THE EAST WITH MID LEVEL TROF AXIS NOT PUSHING THROUGH UNTIL MID
AFTERNOON BUT FEELING AT THIS TIME IS ANYTHING THAT WOULD POP UP
WOULD BE VERY ISOLATED...AND NOT SIGNIFICANT ENOUGH CHANCE TO
WARRANT A POP AT THIS TIME. SAT TEMPS COULD BE QUITE COOL WITH
MIXING NOT EXPECTED TO REACH H85 AND H925 TEMPS AT ONLY 12C PLUS
EARLY FORMING CU DECK HELPING SQUASH AUGUST INSOLATION. BACKED
HIGHS DOWN A TOUCH WITHIN LOW-MID 70S RANGE
THEREAFTER A STEADY MODERATION BACK TO TEMPS JUST ABOVE CLIMO IN THE
LOW 80S BY END OF PD AS RIDGE OVER CENTRAL PLAINS EDGES EAST...ONLY
TO BE DEFEATED BY YET ANOTHER WAVE DROPPING INTO THE UPPER MIDWEST
AT END OF PD. WITH A TROPICAL SYSTEM CURVING UP THE EAST COAST THIS
WEEKEND...SUSPECT EVERYTHING UPSTREAM WILL GET BOGGED DOWN A BIT.
COMBINED WITH POOR MODEL CONSISTENCY DECIDED TO KEEP DAY 7 DRY.
&&
.AVIATION...18Z TAFS
MAIN FCST ISSUE WILL BE SHOWER/STORM POTENTIAL AND ASSOCIATED
IFR/MVFR FLIGHT RESTRICTIONS WITH A COUPLE OF IMPULSES ROUNDING THE
BASE A LONGWAVE TROUGH DIGGING SEWD INTO THE UPR MIDWEST. IMPRESSIVE
LL MOISTURE ADV AHEAD OF FIRST IMPULSE WILL LIKELY BRING SCT
SHOWERS/STORMS TO THE AREA LATE THIS AFTN AND EARLY THIS EVE...BEST
CHANCES AT SBN. WITH ISO/SCT COV AT FWA DECIDED ON VCTS/CB MENTION
FOR THIS PERIOD...WHILE INCLUDED A TEMPO MVFR GROUP EARLY THIS EVE
AT SBN AS MORE ORGANIZED CONVECTION JUST GETTING INTO WC IL MAY CLIP
NW IN. BRIEF LULL EXPECTED OVERNIGHT AND THEN A SECOND...STRONGER
WAVE AND ASSOCIATED PRE-FRONTAL TROUGH BRINGS SHOWERS/STORMS TO BOTH
FWA/SBN LATE TONIGHT INTO THU MORNING. BETTER CHCS ONCE AGAIN AT
SBN. ADDED SHRA/CB AND MVFR CIGS/VIS FOR THE POSSIBLE THU AM EVENT.
OVERALL...EXPECT MAINLY VFR CONDITIONS THIS AFTN/EVE OUTSIDE OF
CONVECTION...AND WINDS TO INCREASE AND VEER WITH TIME. A LLWS MAY
EVENTUALLY NEED TO BE ADDED AT SBN FOR LATE TONIGHT...
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 1 AM TO 10 PM EDT THURSDAY FOR LMZ043-
046.
&&
SHORT TERM...LASHLEY
LONG TERM...LUDINGTON
AVIATION...STEINWEDELHazardous weather outlook, Aug 19, 4:45 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EDT WED AUG 19 2009
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-202145-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
545 PM EDT WED AUG 19 2009 /445 PM CDT WED AUG 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. SOME
OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS THURSDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-202145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
545 PM EDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS MAY BE
SEVERE THIS EVENING WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE IN THE AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Special weather statement, Aug 19, 5:14 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT WED AUG 19 2009
INZ008-009-016>018-024-025-OHZ004-015-192245-
ALLEN IN-DE KALB IN-DEFIANCE OH-HUNTINGTON IN-KOSCIUSKO IN-NOBLE
IN-PAULDING OH-WABASH IN-WHITLEY IN-
614 PM EDT WED AUG 19 2009
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH MANCHESTER TO
6 MILES SOUTHWEST OF WOODBURN...MOVING NORTH AT 30 MPH.
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
NORTH MANCHESTER...NEW HAVEN AND FORT WAYNE...
COLUMBIA CITY...
TRI-LAKES...
WOODBURN...
SOUTH WHITLEY...
GRABILL...
THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 13 AND 30.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 97 AND
125.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.
LAT...LON 4124 8583 4136 8469 4102 8479 4090 8591
TIME...MOT...LOC 2214Z 193DEG 24KT 4096 8579 4105 8490
Thunderstorm Wind, Cass
- When
- August 19, 6:43 PM EST to 6:44 PM EST
- Where
- Cass County, 0.49 mi NNE of Logansport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.757, -86.348
The local newspaper reported a large tree falling onto a garage at a residence on 17th Street. The garage was destroyed from a combination of the tree damage and being shifted off its foundation. A Jeep was trapped in the garage, but no information on the amount of damage was given. Damage to the garage is estimated at $25,000.
Thunderstorm Wind, Cass
- When
- August 19, 6:44 PM EST to 6:45 PM EST
- Where
- Cass County, 1.34 mi SW of Adamsboro to 1.17 mi SW of Adamsboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.767, -86.289
A survey of the area indicated straight line winds, on the order of 70 to possibly 75 mph, caused a small area of scattered damage. A pole barn was destroyed near the intersection of County Roads 150 South and 850 West. Debris from the barn was carried roughly a mile and a half towards the north. A barn and several trees were damaged on the 100 block of County Road 450 East. Damage is estimated at $75,000.
Thunderstorm Wind, Miami
- When
- August 19, 7:11 PM EST to 7:12 PM EST
- Where
- Miami County, 2.61 mi E of Mexico
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -86.070
Emergency management officials reported a one foot diameter tree down, with numerous power outages.
Thunderstorm Wind, Wabash
- When
- August 19, 7:32 PM EST to 7:33 PM EST
- Where
- Wabash County, Wabash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.800, -85.820
Emergency management officials reported winds of at least 60 mph.
Thunderstorm Wind, Wabash
- When
- August 19, 7:39 PM EST to 7:40 PM EST
- Where
- Wabash County, Ijamsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.970, -85.830
Emergency management officials reported a few trees down.
Thunderstorm Wind, Huntington
- When
- August 19, 7:44 PM EST to 7:45 PM EST
- Where
- Huntington County, 0.69 mi N of Andrews
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.860, -85.600
Law enforcement officials reported a large tree falling onto a vehicle.
Thunderstorm Wind, Huntington
- When
- August 19, 7:58 PM EST to 7:59 PM EST
- Where
- Huntington County, 0.69 mi S of Roanoke
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.960, -85.370
Law enforcement officials reported several small trees down.
Thunderstorm Wind, Steuben
- When
- August 19, 10:00 PM EST to 10:01 PM EST
- Where
- Steuben County, 1.7 mi WSW of Crooked Lake
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.670, -85.060
Emergency management officials reported a large tree was blown down onto a trailer on West Shady Side Road, along Crooked Lake. The trailer was destroyed and a woman in the trailer was not injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192747, 188341, 188342, 182187, 188343, 188344, 188345, 188346.